Debris Flow, Northwestern San Juan Mountains
- When
- November 18, 6:00 AM MST to 6:01 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Both directions of Highway 550 were closed for 3 and 1/2 hours near Ouray after a large rock slide occurred. The slide covered at least 30 feet of the roadway and was about 10 feet in height.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Both directions of Highway 550 were closed for 3 and 1/2 hours near Ouray after a large rock slide occurred. The slide covered at least 30 feet of the roadway and was about 10 feet in height. Expansion due to freezing and thawing of water is thought to have been the cause of the slide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 18, 4:15 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 415 AM MST FRI NOV 18 2005 .SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...A STABLE NORTH FLOW IS LEFT IN THE WAKE OF YESTERDAYS OPEN WAVE THAT DEPOSITED A FEW INCHES OF SNOW IN THE NORTHERN COLORADO MTNS. PATCHY FOG IS POSSIBLE ALONG THE UPPER COLORADO AND IN THE ROARING FORK THIS MORNING. OTHERWISE UNDER CLEAR SKIES AFTERNOON TEMPS WILL BE A FEW DEGREES WARMER THAN ON THURSDAY. PACIFIC HIGH PRESSURE BEGINS TO BUILD ONSHORE TODAY THAT WILL DOMINATE REGIONAL WEATHER FOR THE NEXT WEEK. BUT ONE LAST DISTURBANCE HAS TOPPED THE RIDGE TONIGHT AND IS DROPPING INTO MONTANA THIS MORNING. THIS WAVE WILL BRUSH THE CONTINENTAL DIVIDE TONIGHT BRINGING A SHOT OF COLD ADVECTION AND LIGHT SNOW MAINLY TO NORTH SLOPES. THE ELKHEAD MTNS MAY SEE A LIGHT ACCUMULATION. SKIES WILL CLEAR QUICKLY SATURDAY MORNING INTO SATURDAY NIGHT ALLOWING STRONG RADIATIONAL COOLING. RAMEY .LONG TERM (SUNDAY THROUGH FRIDAY)... REASONABLE MODEL AGREEMENT THROUGH THE LONG TERM. AN UPPER RIDGE OVER THE WEST COAST AND GREAT BASIN WILL DOMINATE WHILE A CLOSED LOW PROGGED OFF THE SOUTHERN CALIFORNIA COAST MOVES INLAND AND UNDERCUTS THE RIDGE. THIS MAY BRING SOME HIGH LEVELS CLOUDS TO THE FOUR CORNERS AREA THE LATER PART OF THE WEEK...OTHERWISE IT LOOKS LIKE IT WILL REMAIN TOO FAR SOUTH TO HAVE AN AFFECT ON SENSIBLE WEATHER. DRY CONDITIONS WITH TEMPERATURES GENERALLY ABOVE NORMAL FOR THE ENTIRE AREA. ROBUST NIGHTTIME INVERSIONS EXPECTED FOR THE VALLEYS WHICH MAKES SOME OF THE GUIDANCE TEMPERATURES LOOK A LITTLE HIGH. LINDQUIST && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JOE/TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST FRI NOV 18 2005 COZ004-010-013-191245- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- 545 AM MST FRI NOV 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT. AFTER SUNNY SKIES TODAY...A WEAK DISTURBANCE WILL PASS FROM NORTH TO SOUTH OVERNIGHT BRINGING LIGHT SNOW TO THE HIGHER ELEVATIONS. LITTLE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-191245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST FRI NOV 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JOE/TAL
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480670.